Nov 20, 2011 - 5:08 pm
Yesterday I wrote that 11/19 was my 1-year anniversary of being diagnosed with metastatic lung cancer. What I also should have done is write about the things I experienced during that time.
I'll summarize as much as possible:
Had 10 sessions of whole brain radiation (WBR) to shrink the two brain tumors (successful so far). Also was prescribed dexamethesone to help shrink the tumors (gained a lot of "water weight" while on that drug).
Switched to chemotherapy (6 sessions) with three drugs (Avastin, Carboplatin, Alimta) every three weeks; am now on "maintenance chemo" once every three weeks, but only taking one drug (Alimta).
The radiation I received first, back last November and December. It caused my hair to fall out (took about 10 weeks for most of it to drop-off (I told people that I looked like an atomic-blast victim). The hair started falling out before I even began chemo, so I blame it on the radiation. Funny thing is, in April and May of this year, the hair started growing back, and now looks better than before (maybe a bit grayer)!!!
The lung tumor causes pain, at various strengths, basically 100% of the time. It also is "cavitating": it's hollow and filled with liquid, which the doctors believe to be an infection. I've had more than one needle biopsy (one of which was the most painful thing that I've ever experienced, and they finally decided to treat it with a three-week course of antibiotics (bactrim)). Seems to have worked, as just a few weeks ago the doctor said that it appeared that I've "turned a corner".
There where times during the year when I would endure ten-minute long coughing fits, and the doctor prescribed these little pills called "tessalon perls" to put an end to that; they worked like a charm.
Occasionally I get "chemo hiccups", which are weird and go on-and-off for about ten minutes.
Every day I take vicodin and / or morphine for pain. Unfortunately, both cause me to get tired and "nod-out" for a few hours. They do a fairly good job of eliminating pain.
Probably the worse side-effect is a sore tongue and mouth: makes eating very, very difficult. I've lost a lot of weight as a result. The doctor has prescribed a drug called "Megace" to stimulate my appetite. It works good but tastes terrible (I always use a chaser to get rid of the taste). To temporarily end mouth pain, I use "liquid lidocaine". Sometime during the year I voluntarily began using cane, as I was was very weak from weight loss.
Well, I listed most of what I've experienced or continue to experience. But perhaps the best thing has been experiencing the kindness of strangers. I've had neighbors, people I really don't know well (I live in an apartment building), offer to do shopping for me or drive me places. Friends have cleaned my apartment. A nurse at the hospital gave me a cookbook with recipes good for various cancer issues. During a blackout I had two complete strangers carry me down from floor 2 to floor 1 (in the hospital); these two guys never even asked if I wanted to be carried, LOL!
Hope things are getting better for everyone!!!